Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 135, NWS Springfield, MO

May 27, 2004Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2004, 3:42 AM CDT for Texas County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 3:42 AM CDT (08:42 UTC)
Expired
May 27, 2004, 4:45 AM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Texas County, MO

The radar

The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:50 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1669 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
2.7
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

919 
WUUS53 KSGF 270842
SVRSGF
MOC215-270945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 AM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 445 AM CDT.

* AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CABOOL...OR ABOUT 17 MILES SOUTHWEST OF
  HOUSTON...AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  TEXAS COUNTY...INCLUDING THE TOWNS OF CABOOL...CLEAR SPRINGS AND
  ARROLL.

ADDITIONAL SEVERE THUNDERSTORMS WILL MOVE INTO NORTHERN TEXAS COUNTY 
AFTER 4 AM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3763 9226 3709 9229 3707 9168 3743 9166
          3742 9175 3759 9177

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:10 PM CDT, 8 hours 32 minutes earlier.

Area forecast discussion, May 26, 7:10 PM CDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT WED MAY 26 2004

...MESOSCALE CONVECTIVE DISCUSSION...
AFTER LOOKING AT 00Z SGF SOUNDING AND COORDINATION WITH SPC HAVE
DECIDED TO REMOVE SOUTHERN PORTION OF TORNADO WATCH.  00Z SOUNDING
SHOWS DECENT CAP DEVELOPING AROUND 800 TO 850 MB AS WARMER AIR
CONTINUES TO ADVECT INTO THE AREA AT THAT LEVEL.  HAVE ALSO
DIMINISHED POPS BACK INTO THE 30 TO 50 PERCENT RANGE FOR TONIGHT
WITH HIGHEST POPS TO THE NORTH AROUND THE FRONT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH CONTINUES NORTH OF A NEVADA TO SALEM LINE.
KS...NONE.

LINDENBERG
Hazardous weather outlook, May 26, 8:55 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT WED MAY 26 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
855 PM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS...SOME MAY PRODUCE:
    LARGE HAIL UP TO THE SIZE OF GOLF BALLS...
    DAMAGING WINDS IN EXCESS OF 60 MPH...
    AND POSSIBLY AN ISOLATED TORNADO.

  LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AND COULD LEAD TO FLOODING.

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
  TONIGHT...HOWEVER THE GREATEST THREAT OF SEVERE THUNDERSTORMS IS
  NORTH OF A NEOSHO TO SALEM LINE. FLOODING IS POSSIBLE ACROSS
  MAINLY CENTRAL MISSOURI.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT AS A
  LOW LEVEL JET ENHANCES CONVERGENCE ALONG A FRONTAL BOUNDARY
  STALLED OUT ACROSS THE OUTLOOK AREA. THE PRIMARY THREAT FROM THESE
  THUNDERSTORMS WILL BE LARGE HAIL. THERE IS A CHANCE FOR DAMAGING
  WINDS AND POSSIBLY A TORNADO...MAINLY BEFORE 11 PM.

  LOCALLY HEAVY RAINFALL ON ALREADY SATURATED GROUNDS COULD LEAD TO
  LOCALIZED FLOODING...MAINLY OVER CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A WARM AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THURSDAY AND
  FRIDAY. A COLD FRONT MOVING SLOWLY SOUTHEAST BACK INTO THE REGION
  WILL PROVIDE THE FOCUS FOR ADDITIONAL PERIODS OF SEVERE
  THUNDERSTORMS AND HEAVY RAINFALL. ANOTHER STRONG SYSTEM MOVING
  THROUGH THE PLAINS AND MIDWEST LATE SUNDAY WILL PROVIDE AN
  ADDITIONAL CHANCE FOR STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

DSA/IZZI

In the hours before

Local storm report, May 27, 2:41 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0241 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0228 AM     HAIL             6 N WILLARD             37.38N 93.43W
05/27/2004  0.75 INCH        GREENE             MO   AMATEUR RADIO

0240 AM     HAIL             FAIR GROVE              37.38N 93.15W
05/27/2004  0.88 INCH        GREENE             MO   AMATEUR RADIO

BOOKBINDER
Local storm report, May 27, 2:54 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0254 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0251 AM     TSTM WND GST     NORTHVIEW               37.28N 93.00W
05/27/2004  70 MPH           WEBSTER            MO   AMATEUR RADIO

SSL
Local storm report, May 27, 3:09 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0309 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TORNADO          2 N URBANA              37.86N 93.17W
05/26/2004                   DALLAS             MO   TRAINED SPOTTER

SSL
Local storm report, May 27, 3:13 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0313 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0114 AM     FUNNEL CLOUD     1 S HIATTVILLE          37.71N 94.88W
05/27/2004                   BOURBON            KS   LAW ENFORCEMENT

            TREES AND POWER LINES ALSO DOWN.  DEBRIS IN ROAD.

SSL
Local storm report, May 27, 3:15 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0315 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             LOWRY CITY              38.15N 93.73W
05/26/2004  1.00 INCH        ST.CLAIR           MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

1010 PM     HAIL             OSCEOLA                 38.05N 93.70W
05/26/2004  1.00 INCH        ST.CLAIR           MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

1026 PM     TORNADO          2 W COLLINS             37.88N 93.67W
05/26/2004                   ST.CLAIR           MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

1033 PM     TORNADO          ROSCOE                  37.97N 93.82W
05/26/2004                   ST.CLAIR           MO   EMERGENCY MNGR

            *** 1 INJ *** UPDATE. SEVERAL HOUSES DAMAGED. TRAILER
            TURNED OVER. 1 INJURY REPORTED...NO SPECIFICS AT THIS
            TIME. REPORTED BY LAW ENFORCEMENT.

1050 PM     FUNNEL CLOUD     3 E GERSTER             37.95N 93.53W
05/26/2004                   ST.CLAIR           MO   LAW ENFORCEMENT

            FUNNEL CLOUD OBSERVED AT HIGHWAY TT ON HICKORY/ST. CLAIR
            COUNTY LINE.

1120 PM     TORNADO          2 N URBANA              37.86N 93.17W
05/26/2004                   DALLAS             MO   TRAINED SPOTTER

1139 PM     HAIL             2 N TUNAS               37.88N 93.03W
05/26/2004  0.50 INCH        DALLAS             MO   EMERGENCY MNGR

1140 PM     HAIL             BRANCH                  37.92N 93.00W
05/26/2004  1.00 INCH        CAMDEN             MO   EMERGENCY MNGR

1144 PM     HAIL             3 N TUNAS               37.89N 93.03W
05/26/2004  0.88 INCH        DALLAS             MO   LAW ENFORCEMENT

1153 PM     FUNNEL CLOUD     2 E URBANA              37.83N 93.13W
05/26/2004                   DALLAS             MO   EMERGENCY MNGR

            FAMILY OBSERVED FUNNEL CLOUD PASS ALONG HIGHWAY D JUST
            EAST OF URBANA.

1231 AM     HAIL             HIATTVILLE              37.72N 94.88W
05/27/2004  0.75 INCH        BOURBON            KS   LAW ENFORCEMENT

1249 AM     HAIL             1 N WALNUT              37.61N 95.08W
05/27/2004  1.50 INCH        CRAWFORD           KS   LAW ENFORCEMENT

1250 AM     TSTM WND DMG     HIATTVILLE              37.72N 94.88W
05/27/2004                   BOURBON            KS   LAW ENFORCEMENT

            SUBSTANTIAL DEBRIS ACROSS ROADWAYS. UNKNOWN IF DAMAGE
            WAS CAUSED BY TORNADO OR STRAIGHT LINE WINDS.

1250 AM     HAIL             HEPLER                  37.67N 94.97W
05/27/2004  1.00 INCH        CRAWFORD           KS   PUBLIC

            HAIL 2 INCHES DEEP.

0100 AM     TSTM WND DMG     2 N FARLINGTON          37.65N 94.83W
05/27/2004                   CRAWFORD           KS   PUBLIC

            WIND DAMAGE REPORTED WITH ESTIMATED GUSTS OVER 60 MPH.
            NICKEL TO QUARTER SIZE HAIL REPORTED AS WELL.

0100 AM     TSTM WND GST     4 W ARMA                37.53N 94.77W
05/27/2004  60 MPH           CRAWFORD           KS   TRAINED SPOTTER

0100 AM     HAIL             8 NW ARMA               37.61N 94.80W
05/27/2004  1.75 INCH        CRAWFORD           KS   EMERGENCY MNGR

0110 AM     FUNNEL CLOUD     2 W ARMA                37.53N 94.74W
05/27/2004                   CRAWFORD           KS   LAW ENFORCEMENT

            STORM SPOTTERS TRACKING A FUNNEL CLOUD BETWEEN GIRARD
            AND ARMA.

0114 AM     FUNNEL CLOUD     1 S HIATTVILLE          37.71N 94.88W
05/27/2004                   BOURBON            KS   LAW ENFORCEMENT

            TREES AND POWER LINES ALSO DOWN.  DEBRIS IN ROAD.

0115 AM     HAIL             6 N LAMAR               37.58N 94.28W
05/27/2004  1.00 INCH        BARTON             MO   PUBLIC

            1 INCH HAIL REPORTED BY VOLUNTEER WEATHER OBSERVER.

0115 AM     TSTM WND DMG     MINDENMINES             37.48N 94.60W
05/27/2004                   BARTON             MO   LAW ENFORCEMENT

            WIDESPREAD TREE DAMAGE AND A FEW STRUCTURES DAMAGED FROM
            MINDENMINES TO IANTHA.

0117 AM     FUNNEL CLOUD     BURGESS                 37.57N 94.62W
05/27/2004                   BARTON             MO   EMERGENCY MNGR

0130 AM     TORNADO          3 N LAMAR               37.54N 94.28W
05/27/2004                   BARTON             MO   TRAINED SPOTTER

            POSSIBLE TORNADO OBSERVED JUST NORTH OF LAMAR BY STORM
            SPOTTERS. TREES DOWN.

0130 AM     FUNNEL CLOUD     3 NW GOLDEN CITY        37.43N 94.14W
05/27/2004                   BARTON             MO   TRAINED SPOTTER

0148 AM     TSTM WND DMG     LOCKWOOD                37.38N 93.97W
05/27/2004                   DADE               MO   LAW ENFORCEMENT

            65 MPH WINDS AND TREE DAMAGE

0200 AM     HAIL             ARCOLA                  37.53N 93.92W
05/27/2004  0.88 INCH        DADE               MO   AMATEUR RADIO

0205 AM     HAIL             ASH GROVE               37.32N 93.58W
05/27/2004  0.75 INCH        GREENE             MO   TRAINED SPOTTER

0228 AM     HAIL             6 N WILLARD             37.38N 93.43W
05/27/2004  0.75 INCH        GREENE             MO   AMATEUR RADIO

0240 AM     HAIL             FAIR GROVE              37.38N 93.15W
05/27/2004  0.88 INCH        GREENE             MO   AMATEUR RADIO

0251 AM     TSTM WND GST     NORTHVIEW               37.28N 93.00W
05/27/2004  70 MPH           WEBSTER            MO   AMATEUR RADIO

SSL
Special weather statement, May 27, 3:27 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 AM CDT THU MAY 27 2004

MOZ066-077>079-088>090-094>096-102>105-271100-
BARRY-BARTON-CEDAR-CHRISTIAN-DADE-DOUGLAS-GREENE-JASPER-LAWRENCE-
OZARK-POLK-STONE-TANEY-VERNON-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...JOPLIN...
MONETT...MOUNT VERNON...NEVADA...OZARK...SPRINGFIELD AND STOCKTON.
327 AM CDT THU MAY 27 2004

TORNADO WATCH NUMBER 307 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DOUGLAS...GREENE...
JASPER...LAWRENCE...OZARK...POLK...STONE...TANEY AND VERNON.

MOZ067-068-070-071-080>083-091-092-097-098-106-271100-
DALLAS-DENT-HICKORY-HOWELL-LACLEDE-OREGON-PHELPS-PULASKI-SHANNON-
ST. CLAIR-TEXAS-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...FORT LEONARD WOOD...HOUSTON...LEBANON...
ROLLA AND WEST PLAINS.
327 AM CDT THU MAY 27 2004

TORNADO WATCH NUMBER 307 REMAINS IN EFFECT UNTIL 600 AM CDT THURSDAY
MORNING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

DALLAS...DENT...HICKORY...HOWELL...LACLEDE...OREGON...PHELPS...
PULASKI...SHANNON...ST. CLAIR...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE FORT LEONARD WOOD...
HOUSTON...LEBANON...ROLLA AND WEST PLAINS.

BROWNING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:01 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps29 min
May 26, 9:12 PM CDTTornado WarningSGFVernon63 min
May 26, 9:44 PM CDTTornado WarningSGFSt. Clair61 min
May 26, 10:37 PM CDTTornado WarningSGFHickory68 min
May 26, 10:40 PM CDTTornado WarningSGFSt. Clair35 min
May 26, 11:03 PM CDTTornado WarningSGFDallas57 min
May 26, 11:23 PM CDTSevere Thunderstorm WarningSGFCamden52 min
May 26, 11:29 PM CDTTornado WarningSGFLaclede76 min
May 27, 12:13 AM CDTSevere Thunderstorm WarningSGFCamden32 min
May 27, 12:16 AM CDTTornado WarningSGFPulaski59 min
May 27, 12:55 AM CDTTornado WarningSGFBarton, Vernon65 min
May 27, 1:31 AM CDTTornado WarningSGFDade59 min
May 27, 1:32 AM CDTSevere Thunderstorm WarningSGFCedar58 min
May 27, 1:51 AM CDTSevere Thunderstorm WarningSGFGreene, Polk54 min
May 27, 2:35 AM CDTSevere Thunderstorm WarningSGFWebster40 min
May 27, 2:56 AM CDTSevere Thunderstorm WarningSGFWright64 min
May 27, 3:16 AM CDTSevere Thunderstorm WarningSGFDallas44 min
May 27, 3:31 AM CDTSevere Thunderstorm WarningSGFLaclede59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.